It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


Hello! I'm new here, and I've been reading over other's posts trying to find some helpful information for my mother in law. She's 58 years old, and up until 2yrs ago, her only "true" health concern was diabetes. She was diagnosed with Temporal Arteritis and PMR almost exactly 2yrs ago after an extensive headache/face pain. Her rheumatologist treated her w/ an initial dose of 20mg prednisone. Over a six month course she gained 50lbs, but was able to wean herself off the prednisone completely. She was symptom free.

About a month later she started developing other symptoms, new symptoms popping up daily! No exaggeration! She started having severe nausea, extreme fatigue, weakness all over, dizzyness, she lost cognitive function, was very slow to respond if she was even able, she stopped being able to write! The simplest of tasks became the most difficult for her. She vomitted up everything she ate, even though she was on a "cocktail" of anti-nausea meds. Her doctor sent her back to the rheumatologist. He told her this was NOT the previous auto-immune disorders that she was dealing with, and that she was in an adrenal crisis and needed to see a specialist for that!

She went back to her PCP. The PCP brushed it all off sending her to a GI specialist. The GI specialist ran every test she could, and found nothing. Back to the PCP, who decided she must have gastroparesis!

Our family got fed up! When I weighed her to find that she had lost 90lbs in 4mths, and was now refusing ALL food and drink, I loaded her up and took her to the local ER. They admitted her. Started her on TPN. Still no improvement...due to a slightly elevated Sed rate they decided to give her a low dose of steroids over a 5 day period. This is when we started seeing change!

Within 24hours she was able to eat a (small) meal and keep it down! She started communicating w/ us again (in short periods). She'd had an appt at Oregon Health Sciences University (OHSU) w/ a GI specialist. We kept that appt. They looked her over, talked to the family (she was not able to communicate), and decided that they knew what was wrong. They admitted her to the hospital and had the Internal Medicine team take over her care. They ultimately tested her cortisol and found that it was low. They started her on 7.5mg/day. She was doing AMAZING w/ this...up until 3mths ago.

Her PCP told her to go ahead and wean herself off the prednisone, "Cause she didn't need it anymore!" :rolleyes: Two weeks later she was in the ICU at the local hospital w/ a whole new mess of issues! They decided to up her prednisone to 10mg/day. That got her back on her feet and going, but only for a minute!

Currently she's suffering from:
Extreme fatigue
Insomnia at night
Nausea
Vomitting
Diarrhea
Short term Memory Loss
Cognitive issues
Diabetes (not controlled)
Extreme dizzyness (she's fallen 5x's this past week alone!)
Constant urination
Thirst throughout the day and night
AND
She was in a car accident that SHE caused. No injuries to anyone, but she was so confused that she didn't know what to do. She sat in the car and acted like nothing had ever happened. *Back to the PCP*

PCP says: It's alzheimer's. We need to have her tested.

I think different. I think that her "low cortisol" has developed into Addison's. We're trying EVERYTHING we can to get her into the Endocrinologist that specializes in Adrenal Insufficiencies. It'll be about 2wks before she can get in though. And she's going down hill faster everyday.

Now that you have the background, my true question is:
Can low cortisol develop into Addison's?
Could the recent weaning of the prednisone + the severe UTI have finished off the rest of her own cortisol production?
If so, how would they do the testing w/ her on the prednisone?
With just one missed dose she is in BAD shape.
We have family member's alternating days w/ her while her husband works. We're afraid the next fall could be fatal.
Do we just take her back to OHSU ER?

I'm asking for help from you all here, as you have the disease, and you know how it affects you. Would you wait, if this is where you were at? She's unable to even make these decisions on her own anymore, so we kind of have to outsource right now!

Thank you, in advance!
I am very sorry to hear all of this.. very sorry, and I am sorry that I'm not going to write much as I'm exhausted & not feeling well, but I couldn't just read this without writing a little something. YES, low cortisol can certainly turn into Addison's, and it sounds like her adrenals are insufficient/exhausted, and perhaps not producing any cortisol on their own. She was on such a high dose of prednisone awhile ago (40 mg, which is 160 mg cortisol), and that will suppress adrenal function. And with all of her health conditions, it doesn't sound to me like she should've ever been completely weaned off. A low dose of steroids would be appropriate. Do not rely soley on the docs.. this is a disease that most of them do not have much experience with or knowledge of, and because it is so "rare" in their eyes.. it is OFTEN overlooked. Get her into any endo or even a good PCP soon, and demand they test her for adrenal insufficiency. An endo will know how to do this while she in on some prednisone.. they will put her on a different steroid, I think it's called Dexamethasone, and this does not show up in blood work. Cortisol is a necessary hormone for life... without it, there is no life... so if she needs to be on cortisone because her adrenals do not produce enough... so be it. These docs are always so determined to wean their patients of steroids, but if you need to to have a decent life while you are here... so be it.

Take care, best of luck, and bless you for all that you are doing for her...

Sincerely,
Mollie
Thanks again!

As to the UTI and prednisone causing problems...well, she's currently on 10mg/day prednisone because the ER doctor saw how non-responsive she was until they put her on a 60mg drip of hydrocortisone (when she had the UTI)! Prednisone taken for long periods of time is said to suppress the production of cortisol, thus leading to Addison's, I believe. The UTI came about when she attempted to wean herself of the prednisone (due to PCP advice) and became extremely sick/dehydrated and could no longer take care of herself properly. My best guess, is that due to the UTI being so bad and her being w/o the "cortisol" for about a week, that it just did more irreparable damage to her adrenal functions.

On a slightly better note, she did see her rheumy yesterday. He confirmed that she was NOT suffering from anything auto-immune and would even go so far as to say that the temporal arteritis and polymyalgia rheumatica are no longer a problem for her! He told her that he suspects something more along the lines of "Addison's Disease" (imagine that!!)! Of course, he's the wrong doctor to order labs or treat that disease so he just "highly" recommended she see a "good" endo asap! We're sad to say that we've still gotten no concrete results, but we've made it one step further in a diagnosis, :yawn:, hopefully!

I've been writing down/printing up every little piece of information you all have to offer us! Thank you all so much for your input! Her PCP has still not put in the requested referral that she said she would, to the endo we'd like to see. We're finding that it may be necessary to go above the PCP here to get the ball rolling. Frustrating, but perhaps we will soon be on the road to recovery!! ;)





All times are GMT -7. The time now is 05:17 PM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!